Announcement

Collapse
No announcement yet.

Tessalon Perles

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Hairess
    started a topic Tessalon Perles

    Tessalon Perles

    I am having a hard time finding information about this medication and breastfeeding online. I have a nursing 15 month old and we both got the flu a week ago. My son has recovered but I have a horrible cough that keeps both of us up for hours and hours at night. It's a constant coughing fit... I have tried all natural and over the counter syrups. The doctor told me this is safe, but I am looking for more information. At this point, I think benefits might outweigh the risks.
    Side note: my son nurses throughout the night.

  • cpride
    replied
    Dear Hairess,

    We do not have data on transfer of Tessalon Perles (benzonatate) into breastmilk. We know that the time the medication would be highest in your breastmilk would be within the first hour after your dose so you would want to avoid breastfeeding during that time. The half-life (time it takes for half of the medication to be eliminated) is slightly less than eight hours. The main risk with this medication is sedation. The sedation risk is likely low for your child since he is older and doesn't receive large quantities of breastmilk. However, this medication in overdose is a dangerous product in children leading to seizures, cardiac arrest and death so since you have a toddler in your home, you should keep this medication in a safe storage area. For prescription antitussive medications, codeine is probably a better choice during breastfeeding as we have data. We know that only small amounts of codeine enter breastmilk. Half of the medication should be eliminated in about three hours. The time the medication is highest is the first hour after your dose. Observe your child for sedation. Non-prescription cough medication such as dextromethorphan is the safest of the antitussive medications. The time this medication is highest in your milk is the first two hours after you take it and has a short half-life of less than four hours. You should still observe your child for sedation. If you have further questions, please call the InfantRisk Center at 806-352-2519. We are open Monday through Friday, 8 to 5 CDT.

    Sincerely,
    Cindy Pride, MSN, CPNP
    TTUHSC InfantRisk Center

    Leave a comment:

Working...
X